Addiction: Alcohol/Drug Rehab Community
Stopping Valium
About This Community:

Drug or alcohol addiction can be a difficult thing to recover from as your body becomes physically dependant on these substances. Discuss topics including alcohol/drug rehab centers or programs, share rehab stories and offer support, and long term recovery post-rehab.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Stopping Valium

I have been taking 10 mg of Valium (5 mg in the morning, 5 mg at bedtime) for 2 years for a condition called costochondritis or some people know it as slipped rib syndrome.  The purpose for the valium is to help keep my muscles somewhat relaxed so that they don't tighten up as that results in spasms and then it affects my ribs where they will displace.  I see a chiropractor to have the ribs treated and adjusted and that has helped.  The valium has helped, I was afraid to take it at first and would only take a half a dose in am and half a dose in pm but it wasn't doing anything and the rib pain and spasms was so uncomfortable so I finally took the med as prescribed and it did help considerably.  Now I'm curious to see if, two years later, even though the ribs still displace, if I can cut back on the Valium and try to just get off it and see how my body responds.  I've gotten a little bit stronger since two years ago to where I can do light stretching and light exercises to strengthen my back muscles more, which is important with this condition.  I've read more and more online how bad it is to stay on something like the Valium as I have for 2 years.  I take no other drugs (except Advil) or medications whatsoever. I also do not drink alcohol.  Is 10 mg a day that much of a dose to be concerned about stopping?  I started cutting my 5 mg pill in half at night 3 weeks ago and feel fine.  I'm now starting to think about cutting my am dose to 2.5 mg and try that for another 3 weeks.  Question is what about my evening dose?  My 5 mg pills are scored in the center so it's easy to cut them in half.  What do I do about the 2.5 I now take at night? Do I quarter that pill and try that for another 3 weeks and then in 3 weeks follow same for my morning dose.  At that point when do I know its ok to just stop the medication because it seems like such a small amount at that point.  Do I take the quarter pill for another 3 weeks and then alternate every other days for a bit and then just stop.  I've read too many scary things about seizures happening etc and I'm a busy mom who doesn't want anything scary to happen.  I just want to see if I can stop the Valium and see how my body feels in dealing with this rib problem.  I've never in the 2 years had to increase the total of 10mg a day except if I displaced several ribs and my chiropractor told me to take an extra half to one 5 mg pill a day for 2 extra days so my muscles relax and things calm down and then I went right back to the regular prescribed amount.   I'd really appreciate some advice on how to do this and by taking 5 mg in morning and 5 mg at night how do I safely reduce the amounts.  As I mentioned I already cut down the 5 mg evening to 2.5 mg and it's been 3 weeks and I'm sleeping fine, feel fine.  I always wake up stiff and sore and ribs hurting so I don't think cutting down to the 2.5 has made that any worse.  I guess I'll find out fast enough if I cut down the morning 5mg to 2.5 if my muscles just start to spasm up again.  If I go back into that cycle of muscle spasm and ribs being pulled then I'll just take the Valium and life is what it is.  I've tried others meds, Flexeril made me sleepy and didn't help much and I didn't like feeling like that around my family, Skelaxin was tried and that did nothing for the muscle spasms but made me feel incredibly anxious and I stopped that after 3 weeks.  Next they tried Neurontin for "off label" use to help with the pain but at the time knowing was addressing the fact that the pain was from the viscious cycle of muscle spasms and then my ribs being displaced (BTW this is all the result of being rear ended while at a red light...never had a back/rib problem before that)  The Neurontin is a horrible medication at least for me, did nothing to help my rib problem and I had a horrible reaction to it.  My GP finally said let's just try Valium.  It had no side effects for me, no sleepiness, never felt the need to increase it unless my doctor or chiro said to after an adjustment, etc, and it alleviated the muscle spasms to a much lesser degree.  

You may wonder why I want to stop, I guess I'm just starting to feel to self conscious taking it and want to see if I can help myself with this rib condition without it.  But I want to know if I'm ok just halving the two doses each day for a few weeks and then taking a quarter size of the pill for a few more and then just stop???  I've read so many forums about this but people are on such higher doses than myself, so I don't know what is best to do to just try and stop the 10 mg a day I do take?  (Well right now I'm at 7.5 mg total because I cut the night dose in half).   I'd appreciate opinions, advice as to being safe in stopping this med or at my dose will I really suffer the scary side effects I read about especially seizures if I take it wrong as I reduce it?  Thanks!
Related Discussions
6 Comments Post a Comment
Blank
675718_tn?1321008971
i have chronic pain and i took nuerontin it takes 4-6 weeks to work and i benefitted from taking it in small quantities 100mg. x3 times a day as for the valium i have no experience with it but i want you to talk to a doctor before you taper off usage ok :)
Blank
358304_tn?1395085884
Valium is a benzo. I'm going through benzodiazapine withdrawal. It's not fun. My advice. TAKE IT SLOW!

SLOW WINS THE RACE!

I've been taking ativan as needed for a little over 3 years. Not every day, b/c i was scared of becoming addicted to it. I do not have an addictive personality.

My anxiety made me not want to take it unless my anxiety was just that bad.

It doesnt matter. Our bodies become depentant on these meds. The way you find out... is when it takes more to make you feel good.

That's a sign of tolerance. I congratulate you for wanting to come off of valium! Does your Dr. know you are doing this?

There are many sites out there that talk about what to expect with benzo withdrawal.

My biggest symptom is high anxiety and muscle twitching all over.

I will ride this out! It can take 6-12months for the GABA receptors in our brain to heal from these drugs.

Some withdrawal symptoms can come in waves for months.

Take care! Take it slow! =)
Blank
1831920_tn?1320861357
Unfortunately we cannot advise on taper schedules on this site.  They monitor taper posting pretty closely.  I would take it slowly and ask your dr for any meds to help with the taper as you do not want to have a seizure etc.  Good luck!
Blank
1831920_tn?1320861357
by the way - costrocondritis is very, very painful - I was in tears the day that I was diagnosed with it.  I was crying so hard my primary doc sent me to the ER in an ambulance.  I was given pain meds for the pain.  don't remember how strong.  Maybe percocet - not sure.
Blank
199177_tn?1332183097
ann is write u need to go slow it would be best to work out a taper plan with your doctor . Yes you were on a small amout but on it for two years so your body has gotten used to it in you system .
Blank
Avatar_m_tn
  
        Valium is very additive it will take time to come off of it.  You may need to see your Dr. tell him or her whats going on with you with this med. your system maybe rejecting this med. The longer you take it the more anixity you will have when the effects of the drug slow down Valium is a older drug it has been replaced with other meds.  So you need to see your healthcare provider.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Alcohol/Drug Rehab Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
12 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Addiction Answerers
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
1235186_tn?1339127464
Blank
atthebeach
on the beach, NJ
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
1801781_tn?1373244154
Blank
littlebit667
OK
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
3060903_tn?1390303996
Blank
Nighthawk61
ON